Alert archive / California / Tornado Warnings in 2024
Tornado Warning 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this tornado warning at Dec 14, 2024, 5:51 AM PST for City and County of San Francisco, San Mateo County, California. It was in force for 24 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 14, 2024, 5:51 AM PST (13:51 UTC)
- Expired
- Dec 14, 2024, 6:15 AM PST
- In force
- 24 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties City and County of San Francisco, CA, San Mateo County, CA
The radar
The San Francisco radar (KMUX), 81 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 14, 5:59 AM PST | TSTM WND DMG | 1 Sse San Francisco, CA | Report of tree split at the base at 18th and Treat Street in San Francisco. Time estimated via radar. |
| Dec 14, 5:59 AM PST | TSTM WND DMG | 3 S San Francisco, CA | Roof blown off of a structure. Structure type is unknown. Time estimated via radar. |
| Dec 14, 5:59 AM PST | TSTM WND DMG | 3 W San Francisco, CA | Video report of a large tree branch blocking a portion of a road in the Richmond District (northern San Francisco). Report relayed via social media. Time estimated via radar. |
| Dec 14, 5:59 AM PST | TSTM WND DMG | 4 W San Francisco, CA | Multiple trees and tree branches down near 28th Ave and Geary Boulevard. |
| Dec 14, 5:59 AM PST | TSTM WND DMG | 4 W San Francisco, CA | Report relayed via social media showing numerous trees uprooted or snapped in the Bison Paddock region of Golden Gate Park. Time estimated via radar. |
| Dec 14, 6:00 AM PST | TSTM WND DMG | 2 Sse San Francisco, CA | Report of a large tree down on powerlines. |
| Dec 14, 6:00 AM PST | TSTM WND DMG | 5 W San Francisco, CA | Delayed report via social media showing damage to fence and tree down on car. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 1.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WFUS56 KMTR 141351
TORMTR
CAC075-081-141415-
/O.NEW.KMTR.TO.W.0004.241214T1351Z-241214T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Francisco CA
551 AM PST Sat Dec 14 2024
The National Weather Service in The San Francisco Bay Area has issued
a
* Tornado Warning for...
Northwestern San Mateo County in northern California...
San Francisco County in northern California...
* Until 615 AM PST.
* At 551 AM PST, a severe thunderstorm capable of producing a tornado
was located near Daly City, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
San Francisco, Daly City, South San Francisco, and Pacifica around
555 AM PST.
Other locations impacted by this tornadic thunderstorm include Colma,
Broadmoor, and Brisbane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows and protect yourself from flying
debris. If you are outdoors or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3779 12250 3779 12249 3781 12248 3781 12242
3783 12242 3779 12239 3775 12239 3773 12236
3772 12236 3772 12238 3771 12238 3771 12239
3769 12239 3762 12250 3768 12249 3778 12252
TIME...MOT...LOC 1351Z 224DEG 39KT 3768 12258
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KennedyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this tornado warning went out at Dec 14, 4:38 AM PST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 14, 4:38 AM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
438 AM PST Sat Dec 14 2024
...New AVIATION...
.SYNOPSIS...
Issued at 103 AM PST Sat Dec 14 2024
Strong winds and periods of moderate and heavy rain are coming
through the region overnight into the late morning hours.
Thunderstorms with gusty winds are possible later this morning.
&&
.SHORT TERM...
(Today and tonight)
Issued at 103 AM PST Sat Dec 14 2024
Key Messages:
- A band of strong winds and periods of moderate to heavy rain is
coming through the forecast region overnight into the late morning
- Flood Watch in effect across the North Bay until Sunday
- High Wind Warnings and Wind Advisories continue into the morning
- Severe gusts may accompany thunderstorms in the Bay Area and
Central Coast later this morning.
The intense band of rain and wind is currently making its way across
the forecast region, with the strongest winds expected to begin
within a couple of hours across the North Bay coastline before
migrating southward into the later part of the morning. A couple of
creeks in the Sonoma County valleys, namely Green Valley Creek at
Martinelli Road and Colgan Creek at Sebastopol, have already
reported minor flooding. A Flood Watch for the North Bay is in
effect until Sunday, with the WPC maintaining its Slight Risk for
Excessive Rainfall (at least a 15% probability of rainfall totals
exceeding flash flood guidance) across the Bay Area south through
the Monterey Bay region and the Santa Lucias through the day.
Additional rainfall totals range from 1-3 inches across the Bay
Area and the Santa Lucia Range, to 0.3-0.5" in the southern
Monterey Bay region and 0.1-0.3" in the interior Central Coast.
Accompanying this intense band is a surface level low pressure
system off the coast that will come into the region later this
morning. High Wind Warnings are currently in effect for the North
Bay coastline, the Bay Area and Santa Cruz coastline, and the Santa
Cruz and Diablo ranges through 7 AM today, and one will come into
effect at 4 AM through 10 AM along the Monterey County coastline.
Wind Advisories are also in effect for the rest of the region
through 10 AM, including the Monterey County coast (through the
start of the High Wind Warning at 4 AM). Sustained winds in the
areas under the High Wind Warning will reach 20 to 30 mph, with
gusts as high as 55 mph possible along the coast, and through the
gaps and passes.
Accompanying the surface level low's approach will be a chance for
convection later this morning around 4-10 AM, with the SPC putting
parts of the Bay Area and Central Coast (from the coastline of
Sonoma County to Big Sur as far inland as Santa Rosa, the Berkeley-
San Leandro Hills, San Jose, and Salinas) into a rare Marginal Risk
for severe thunderstorms, mostly due to the severe wind threat. For
context: The last Marginal Risk in the Bay Area and Central Coast
was in February of this year, with the last time one was issued in
the North Bay back in January 2023. The setup looks to be a high
shear, low CAPE event with MUCAPE values around 100-400 J/kg and
shear around 50-60 kt, which favors low-topped convection or linear
storm modes.
Once the low pressure system crosses into California, the winds and
the convection chances will diminish into the rest of Saturday.
However, flooding concerns continue through the rest of the day into
Sunday, as rainfall makes its way downstream from small creeks and
streams into larger creeks and rivers. Highs today range from the
upper 50s to the lower 60s across the lower elevations, down to the
lower to middle 50s in the mountains.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 103 AM PST Sat Dec 14 2024
Shortwave ridging will develop on Sunday, bringing a break in the
rain and lighter winds across the region. A weaker system follows
late Sunday night into Monday, bringing more gusty winds across the
North Bay and San Mateo Peninsula and around 0.2-0.5" of rain.
Interior regions and the southern Central Coast could see a trace to
0.2" of rain by the end of Monday. Longwave ridging settles in to
keep the weather dry through Tuesday, but ensemble model guidance
suggests a return to more unsettled weather next weekend.
&&
.AVIATION...
(12Z TAFS)
Issued at 438 AM PST Sat Dec 14 2024
The next round of rain is moving in from the Pacific and will spread
over the region over the next couple of hours. Moderate to heavy
rain will lead to reduced cigs and vis, likely placing TAF sites in
the MVFR to IFR range at times. In addition to that, gusty southerly
winds are expected to pick up during this time frame. To make the
forecast even more interesting, the SPC has placed a Marginal Risk
(level 1 of 5) for severe weather which covers most of the TAF
sites. The threat would be for isolated damaging winds (in excess of
50 kt / 58 mph). We solidly have 2 of the 3 convective ingredients
for this lift and moisture, thus the limiting factor will be
instability. There has been enough to keep things interesting over
the water, but as it gets closer to shore things have fallen apart.
We may need to amend the TAFs to add VCTS or -TSRA to the sites from
KSFO region south, confidence is lower for the North Bay terminals.
The best chance for thunder looks to be between now (12Z) - 18Z
today. After 18Z, conditions will begin to dry out and any reduced
cigs and vis should improve. Gusty winds may linger, with winds of
10kt or less expected this evening and into tonight.
Vicinity of SFO...The main concern, in addition to the gusty winds
this morning at KSFO and lower cig and vis from rain, will be the
chance for thunderstorms. VCTS or TS/-TSRA may need to be added
shortly should lightning continue to trend favorable. As noted
earlier, the best timing for storms looks to be now through 18Z.
CIGS and VIS should improve to VFR shortly after that, with winds
gradually decreasing through the afternoon.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Currently there are VFR conditions at the
MRY and SNS, but precip is expected to arrive in the next couple of
hours. May need to add thunder to the TAFs if lightning continues to
look favorable, like it has been. Look for MVFR to IFR conditions
with any rain or thunderstorms, with conditions beginning to improve
around or after 18Z.
&&
.MARINE...
(Tonight through next Thursday)
Issued at 928 PM PST Fri Dec 13 2024
A cold front will move eastward across the coastal waters and bays
late tonight and Saturday morning with southerly winds out ahead
of the boundary and then northwesterly winds in its wake. Storm
force gusts up to 50 kt, perhaps 55 kt, will be possible tonight
and continuing into late Saturday morning. Winds ease considerably
for Saturday night, yet seas will remain hazardous to small craft
through early Sunday. Dry weather returns for Sunday then another
low brings rain to the coastal waters and bays Monday.
&&
.BEACHES...
Issued at 941 PM PST Fri Dec 13 2024
Forecast is generally on track. Still expecting a larger swell
well offshore currently to enter the northern waters through this
evening. People should use caution if they venture to the
beaches/coastline/bay shoreline through the upcoming weekend.
Previous details: There will be multiple hazards across the Bays,
Pacific Ocean, and their associated beaches as three storm
systems take aim at the West Coast and King Tides return. A
Coastal Flood Advisory has been issued through 1 PM Monday along
the bayshore of the San Francisco Bay and San Pablo Bay with the
highest tides: 6.98 ft at 8:54 am Friday, 7.07 ft at 9:37 am
Saturday, 7.02 ft at 10:22 am Sunday, and 6.82 ft at 11:08 am
Monday. These very high tides in tandem with long period
northwesterly swell will allow for large sets of waves to run a
lot farther up the beaches. A High Surf Advisory has been issued
through 4 AM Friday for all west and northwest facing beaches for
breaking waves of 18-22 feet. Other impacts will be rip current
risk, longshore current risk, gale-force gusts, slight
thunderstorm chances, and widespread rainfall. There are going to
be poor conditions everywhere, especially on the water or at the
beach.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 1 PM PST Monday for CAZ006-506-508.
High Wind Warning until 7 AM PST this morning for CAZ006-502-503-
505-509-512-515-529.
High Surf Advisory until 7 PM PST this evening for CAZ006-505-
509-530.
Flood Watch through Sunday afternoon for CAZ502>506.
Wind Advisory until 7 AM PST this morning for CAZ504-506-508-510.
Wind Advisory until 10 AM PST this morning for CAZ513-514-
516>518-528.
High Wind Warning until 10 AM PST this morning for CAZ530.
PZ...Gale Warning until 9 AM PST this morning for Mry Bay-Pigeon Pt
to Pt Pinos 10-60 NM-Pt Arena to Pt Reyes 10-60 NM-Pt Pinos
to Pt Piedras Blancas 0-10 nm-SF Bay N of Bay Bridge.
Storm Warning until 9 AM PST this morning for Pigeon Pt to Pt
Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Reyes to
Pigeon Pt 0-10 nm.
&&
SHORT TERM...DialH
LONG TERM....DialH
AVIATION...KR
MARINE...Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 11:24 PM PST | Areal Flood Advisory | MTR | Marin, Sonoma | 3 hr |
| Dec 14, 12:56 AM PST | Areal Flood Advisory | MTR | Sonoma | 7 hr |
| Dec 14, 1:38 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 3 hr |
| Dec 14, 3:20 AM PST | Special Marine Warning | MTR | 40 min | |
| Dec 14, 4:01 AM PST | Special Marine Warning | MTR | 29 min | |
| Dec 14, 4:45 AM PST | Areal Flood Advisory | MTR | Marin, Sonoma | 3 hr |
| Dec 14, 4:51 AM PST | Areal Flood Advisory | MTR | City and County of San Francisco | 3 hr |
| Dec 14, 5:04 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 3 hr |
| Dec 14, 5:18 AM PST | Areal Flood Advisory | MTR | Santa Clara, Santa Cruz | 3 hr |
| Dec 14, 5:36 AM PST | Special Marine Warning | MTR | 24 min | |
| Dec 14, 5:45 AM PST | Special Marine Warning | MTR | 30 min | |
| Dec 14, 6:06 AM PST | Special Marine Warning | MTR | 24 min | |
| Dec 14, 7:05 AM PST | Areal Flood Advisory | MTR | San Mateo | 55 min |
| Dec 14, 7:13 AM PST | Special Weather Statement | MTR | Monterey | 32 min |
| Dec 14, 7:56 AM PST | Areal Flood Advisory | MTR | Sonoma | 44 hr |
| Dec 14, 8:23 AM PST | Areal Flood Advisory | MTR | Sonoma | 17 hr |
| Dec 14, 8:32 AM PST | Areal Flood Advisory | MTR | Sonoma | 11 hr |
| Dec 14, 8:37 AM PST | Small Craft Advisory | MTR | 48 hr | |
| Dec 14, 11:02 AM PST | Frost Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 2 more | 22 hr |
| Dec 14, 12:42 PM PST | Special Marine Warning | MTR | 33 min | |
| Dec 14, 1:07 PM PST | Special Weather Statement | MTR | Santa Cruz | 23 min |
| Dec 14, 1:25 PM PST | Severe Thunderstorm Warning | MTR | Santa Cruz | 23 min |
Nearby
Tornado Warnings in California, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.